Alabama, 2025

Flash Flood and Flood in Alabama, May 10, 2025

May 10, 2025 · NWS BMX · 3 events in 2 counties and zones

An upper low positioned over Mississippi brought widespread rain and thunderstorms across the area, generally from south to north. A couple instances of training thunderstorms brought several inches of rain to the Tuscaloosa and Selma areas, resulting in areas of street flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An upper low positioned over Mississippi brought widespread rain and thunderstorms across the area, generally from south to north. A couple instances of training thunderstorms brought several inches of rain to the Tuscaloosa and Selma areas, resulting in areas of street flooding. One thunderstorm just east of Selma briefly produced quarter-size hail in Burnsville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 10, 1:09 PM CST, 1 hour 21 minutes earlier. Its key messages:

  • Updated at 200 PM CDT SAT MAY 10 2025
  • Localized flash flooding may become a more significant threat this afternoon through Sunday evening due to torrential rainfall rates and storms moving over already saturated ground conditions.
  • There is a marginal (level 1 of 5) risk for severe storms on Sunday afternoon into the evening. Damaging winds and large hail are the primary hazards.
Area forecast discussion, May 10, 1:09 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
209 PM CDT Sat May 10 2025

...New SHORT TERM, LONG TERM...

.KEY MESSAGES...
Updated at 200 PM CDT SAT MAY 10 2025

 - Localized flash flooding may become a more significant threat this
   afternoon through Sunday evening due to torrential rainfall
   rates and storms moving over already saturated ground
   conditions.

 - There is a marginal (level 1 of 5) risk for severe storms on
   Sunday afternoon into the evening. Damaging winds and large
   hail are the primary hazards.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 200 PM CDT SAT MAY 10 2025

A dynamic weather setup is currently taking place over the Deep
South with many different features ongoing both in the synoptic
and mesoscale levels. First synoptically, a 500mb closed low is
now centered over the ArkLaMiss with a deep southerly fetch of
moisture currently being transported northward within a 25 to 30
knot 700-500mb jet. At the surface, a low pressure area is
currently centered over extreme southwestern Alabama, with a warm
front extending eastward through southern Georgia. Along and south
of the front, a very tropical airmass exists with dewpoints
observed in the upper 60s to lower 70s. As clouds continue to
break up across southern Alabama, additional destabilization of
the environment is expected to occur with afternoon heating. A
long-lived supercell with a confirmed tornado occurred just
before midday very close to where the warm front was located in
Holmes County, FL and Geneva County, AL.

Farther to the north, most of the CWA is in a more stable
environment thanks to a potent CAD wedge that is advecting drier
and cooler air from the east over Alabama and much of Georgia.
Gradient winds have really picked up from the wedge this
afternoon, with gusts approaching 30mph in some locations across
eastern Alabama. As a dry slot works northward on the east side
of the surface low through this afternoon, we can expect the
overcast conditions to become more broken with additional sunshine
across the southern half of the CWA. With additional instability,
some strong storms are certainly possible with gusty winds and
hail as the warm front starts to lift northward. We'll keep an eye
on those through the afternoon, as well as watching for the
potential for flooding, as current rainfall rates are very
tropical in nature due to the very efficient moisture transport
north and westward. Training storms moving southeast to northwest
due to the very slow movement of the nearby surface low could
certainly lead to localized flooding, especially in urban and
low-lying areas through this evening.

Overall coverage of rain and storms is expected to diminish
overnight as the current surface low is absorbed by the larger
mid-level closed low and it becomes a vertically-stacked system.
Additional bands of showers and storms are expected to develop
areawide during the day on Sunday, beginning first along and east
of I-65 and then transitioning westward by Sunday afternoon. A
heavy band of showers and storms is progged by several of the CAMs
to develop across southwestern Alabama and lift northward through
Sunday evening. Flooding will need to be closely monitored along
with the potential for a few strong to severe storms with a wind
and hail threat. Flooding may become the overall primary threat as
torrential rains fall over already saturated ground conditions. A
heavy band of showers and storms is progged by several of the
CAMs to develop across southwestern Alabama and lift northward
through Sunday evening that could bring the best chance for
observing flash flooding.

56/GDG

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 200 PM CDT SAT MAY 10 2025

No major changes were made to the long-term forecast this
afternoon, and previous discussion remains valid below. As the
upper level system and upper trough lifts out to the north and
east by Wednesday, ridging will begin to our south and west which
will bring drier and much warmer conditions by Thursday and
Friday.

56/GDG

Previous long-term discussion:
(Sunday night through next Friday)
Issued at 245 AM CDT SAT MAY 10 2025

Sunday night through Tuesday.

A closed upper low will be positioned over much of North-Central
Louisiana Sunday night while low amplitude ridging will be
positioned over Northern Mexico and New Mexico and mid-level
shortwave ridging will be over much of the Mid Atlantic and Ohio
River Valley regions. The mid-level pattern will begin to amplify
during the day on Monday as deep longwave troughing moves east over
the Pacific Northwest, resulting in the downstream ridging
amplifying over the Desert Southwest and Southern Plains. The upper
low will begin migrating northeastward, becoming centered over the
Mid-South Region Monday night before becoming centered over the
Southwest Ohio River Valley Region later in the day on Tuesday.

A surface low will develop across Central Mississippi Sunday night
and will become occluded due to the presence of the upper low nearby
aloft. An occluded front looks to extend southeast to a triple point
across Interior Southwest Alabama during this time with a narrow
warm sector that will gradually lift northward from the Immediate
Central Gulf Coast into our South-Central Counties from late Sunday
into the day on Monday. The surface low will move northeast into
Western Tennessee by Tuesday morning while the triple point becomes
positioned well to our east across Georgia and South Carolina while
relatively weak surface high pressure moves in from the southwest.

Mostly cloudy skies with numerous to likely (65-95%) chances for
showers and thunderstorms will persist Sunday night with greatest
potential across the northeast portion of the forecast area. Expect
likely (80-95%) chances for showers and thunderstorms Monday under
cloudy skies areawide with the best potential for activity across
the northeast portion of the forecast area. Shower and thunderstorm
activity will gradually become more confined to the northeast third
of the area Monday night where numerous to likely (70-90%) chances
for showers and storms will exist with scattered (40-70%) chances
across the remainder of the forecast area except for isolated (20-
40%) across the southwest third of the area. Chances for numerous
(60-80%) showers and storms will exist across the northeast quarter
of the area Tuesday while scattered (35-60%) chances will exist
elsewhere with lowest chances southwest. Isolated (15-25%) chances
for lingering showers and a few storms will remain possible Tuesday
night across the northeast third of the area with lower chances
toward the southwest.

Lows Sunday night and Monday night will range from the upper 50s
north and northeast to readings in the lower 60s south and southwest
while highs Monday and Tuesday will range from the lower 70s far
north and in the higher elevations east to readings in the around 80
far south and far southwest.

Wednesday through Friday.

The upper low will gradually fill as it continues migrating
northeast across the Central Ohio River Valley Region while remnant
troughing will gradually move east of the state, becoming centered
over East Tennessee and North-Central Georgia through the day
Wednesday. Broad Ridging will build over the Southern Plains ahead
of the deep longwave trough moving southeast over much of the
Pacific Northwest during this time. Remnant troughing will become
centered over the Mid-Atlantic Region by Thursday while longwave
ridging will become centered over the Lower and Mid-Mississippi
River Valley Region. The longwave ridge axis will move east over the
area on Friday as an upper low develops over the Northern Plains and
moves into Southern Canada with residual troughing lingering over
the Four Corners States.

Relatively weak surface high pressure will become centered to the
south of the forecast area during the day Wednesday as the forecast
area becomes positioned between the lingering occluded low across
Central Virginia and deepening surface low pressure across the
Central Plains. Surface high pressure will become centered to the
southeast of the area Thursday and Friday while a strong storm
system develops across the Northern Plains and Souther Canada with
the associated cold front advancing eastward toward the Great Lakes
and Mid-South Regions.

Skies will become partly cloudy areawide on Wednesday with isolated
(10-20%) chances for some shower and thunderstorm activity across
the northeast third of the forecast area on Wednesday while dry
conditions are expected elsewhere. Fair skies and dry conditions
will return areawide by Wednesday evening and persist through the
day on Friday despite some increasing clouds from the northwest
later in the day.

A warming trend will ensue with the return of drier conditions
Wednesday through Friday. Lows will range from the upper 50s
northeast to the low 60s southwest Wednesday morning followed by
lows areawide in the 60s both Thursday and Friday mornings. Highs
will range from the low 80s far east to the upper 80s far south
Wednesday then increasing into the mid and upper 80s Thursday
followed by readings from the upper 80s north and east to the lower
90s elsewhere on Friday.

05

&&

.AVIATION...
(18Z TAFS)
Issued at 1239 PM CDT SAT MAY 10 2025

Widespread SHRA with reduced visibilities and IFR stratus
continues to cause significant aviation issues across most of the
terminals, with some improvement in the near term at MGM.
Additional improvement is expected for all remaining terminals
through 21z as lower clouds begin to erode from south to north and
showers become more scattered in nature. We'll need to keep an eye
on the potential for TSRA development near MGM through 00z, but
for now have gone with VCSH and a PROB30 for TSRA. Amendments will
likely be needed as storm coverage increases near the MGM
vicinity. Gusty winds from the east are also presenting aviation
challenges, prevailing around 15 knots with gusts between 25 and
30 knots. Winds are expected to diminish during the overnight
hours tonight. IFR stratus development will likely occur once
again tonight areawide, with lingering SHRA and occasional
reductions in visibility. IFR stratus is expected to linger
through 15z Sunday morning.

56/GDG

&&

.FIRE WEATHER...

Rainy conditions will persist through Monday. Rain chances decrease
in the southwest by Monday night but remain elevated in northeastern
counties through Tuesday. Min RH values will remain above 50 percent
this afternoon and above 75 percent over the weekend. By Monday, RH
values could fall back to near 50 percent across southern or
southwestern areas. 20 ft winds will increase tomorrow and Sunday,
generally easterly up to 10 mph. By Monday, winds will shift
southerly up to 8 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     58  74  60  77 /  60  70  90  90
Anniston    60  74  62  77 /  60  80  90  90
Birmingham  60  75  62  76 /  60  80  90  90
Tuscaloosa  62  76  62  77 /  70  80  80  80
Calera      61  74  63  76 /  70  80  90  90
Auburn      63  73  63  77 /  70  90  90  80
Montgomery  64  78  63  78 /  70  90  70  80
Troy        65  77  62  78 /  60  90  70  80

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56/GDG
LONG TERM....56/GDG
AVIATION...56/GDG
Hazardous weather outlook, May 10, 1:33 AM CST, 12 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
233 AM CDT Sat May 10 2025

ALZ011>015-017>050-111045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
233 AM CDT Sat May 10 2025

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk (level 1 out of 5) for severe thunderstorms
across the far southwest and south portions of Central Alabama
Sunday afternoon and evening. Threats include damaging wind gusts up
to 60 mph and hail up to quarter size.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Sunday afternoon and evening.

In the hours before

Special weather statement, May 10, 2:16 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
316 PM CDT Sat May 10 2025

ALZ040-102045-
Dallas AL-
316 PM CDT Sat May 10 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL DALLAS COUNTY THROUGH
345 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dannelly Reservoir, or 12 miles north of Camden, moving north at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Skyharbor Airport, Valley Grande, Bogue Chitto, Tilden, Whites Bluff,
Summerfield, Hazen, Selma, Dallas Lake, Old Cahaba Park, Memorial
Stadium, Edmund Pettus Bridge, Selma University, Dannelly Reservoir,
Marion Junction, Orrville, Crumptonia, Dallas County Horse Arena,
Potter Station, and Selmont-West Selmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 8718 3207 8719 3208 8719 3210 8723
      3212 8724 3212 8726 3214 8725 3215 8728
      3217 8729 3216 8730 3218 8732 3248 8734
      3249 8711 3253 8709 3254 8695 3205 8706
      3205 8718
TIME...MOT...LOC 2016Z 185DEG 19KT 3217 8722

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

25/Owen

The radar

The Birmingham radar (KBMX), 83 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 hail, 1 flash flood. Local standard time, as filed.

Flood, Tuscaloosa

When
May 10, 2:30 PM CST to 4:30 PM CST
Where
Tuscaloosa County, 1.61 mi NNW of Cloverdale to 1.99 mi NNE of River View
Cause
Heavy Rain
Reported by
Public
Coordinates
33.252, -87.659

Heavy rainfall over the span of several hours led to sporadic flooding around Tuscaloosa and Northport. A few roads were impacted, such as Harper Rd, which was closed near Highland Park Parkway.

Hail, Dallas

When
May 10, 4:30 PM CST to 4:32 PM CST
Where
Dallas County, Burnsville
Measured
1 in hail
Reported by
Public
Coordinates
32.470, -86.880

Social media picture of quarter-size hail in Burnsville.

Flash Flood, Dallas

When
May 10, 5:20 PM CST to 8:00 PM CST
Where
Dallas County, 1.72 mi NNE of Potter to 1.11 mi NW of Selma Selfield Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.453, -87.089

Heavy rainfall led to numerous instances of flooding in Selma. Flooded roadways included Broad St, Highland Ave, Dallas Ave, Alabama Ave, Water Ave, Mabry St, and Maxey St. A water rescue took place from a vehicle at Water and Maxey.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2025Every state in 2025This day in weather historyWarnings in Alabama, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245071, 1245072, 1245074.